May also be called: Low Blood Sugar
Hypoglycemia occurs when blood sugar (or glucose) levels drop below normal. It is often, but not always, a side effect of insulin and other medications that treat diabetes.
Glucose is the body's main source of energy. Hypoglycemia occurs when the glucose is used up too quickly or is released into the bloodstream too slowly, or too much insulin (a hormone that reduces blood sugar) is released into the bloodstream.
Signs of hypoglycemia include extreme hunger, shakiness or tremors, dizziness, confusion, headaches, and double vision. Very low blood sugar levels can cause severe symptoms, such as seizures and loss of consciousness.
At the first sign of hypoglycemia, try to raise the blood glucose level by eating or drinking something with sugar. If symptoms don't improve immediately, seek emergency help because severe hypoglycemia can happen suddenly and be life threatening.
All diabetes patients will experience mild hypoglycemia at some time. Recognizing the signs of low blood sugar and regularly checking blood glucose levels with a glucose meter will allow you to treat it quickly before it becomes dangerous. Other possible causes of hypoglycemia should be discussed with your doctor.
All A to Z dictionary entries are regularly reviewed by KidsHealth medical experts.
|Pocket Doc Mobile App|
|Maps and Locations (Mobile)|
|Programs & Services|
|For Health Professionals|
|For Patients & Families|
|Find a Doctor|